MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils.It was reported that while removing the ruby coil from the packaging hoop, it came off the introducer sheath; however, the physician put the ruby coil back into its introducer sheath.During the procedure, the physician experienced strong resistance while advancing the ruby coil through the hub of the lantern delivery microcatheter (lantern), therefore, the ruby coil was removed.The procedure was completed using new ruby coils, a pod packing coil (podj) and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow-up #01 and is being corrected on this follow-up #02 mfr report.Results: the pet lock was intact on the proximal end of its pusher assembly.The embolization coil was intact with its pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the sheath had coagulated blood inside.The introducer sheath was ovalized approximately 3.0 cm from the distal tip.Conclusions: evaluation of the returned ruby coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This likely occurred while re-sheathing the ruby coil after it was removed from its packaging hoop.This also may have contributed to the reported resistance while attempting to advance the ruby coil through the hub of the lantern.During the functional test, resistance was encountered while attempting to advance the pusher assembly through its introducer sheath and the ruby coil could not be advanced any further.The root cause of the introducer sheath coming off while removing the ruby coil from its packaging hoop could not be determined.Further evaluation of the returned ruby coil revealed that the distal tip of the introducer sheath was ovalized.The ovalization was likely incidental to the reported complaint.The lantern identified in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial report and is being corrected on this follow-up #01 mfr report:3005168196-2019-01705.1.Section g.Box 4.Date received by manufacturer h3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8970582
Report Number3005168196-2019-01705
Device Sequence Number16967831
Product Code HCG
UDI-Device Identifier00814548019253
UDI-Public00814548019253
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/26/2026
Device Catalogue NumberRBY2C1660
Device Lot NumberF85521
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/08/2019
Supplement Date Received by Manufacturer01/14/2005
09/26/2019
Initial Report FDA Received Date09/06/2019
Supplement Report FDA Received Date09/19/2019
10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005